Oklahoma, 2003

High Wind in Oklahoma, June 23, 2003

June 23, 2003 · NWS OUN · 4 events in 4 counties and zones

An area of strong thunderstorms moved east across the Texas panhandle into extreme southwest Oklahoma where they dissipated. A heatburst developed as these storms dissipated causing winds to gust as high as 70 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of strong thunderstorms moved east across the Texas panhandle into extreme southwest Oklahoma where they dissipated. A heatburst developed as these storms dissipated causing winds to gust as high as 70 mph. An Oklahoma mesonet site located 10 ENE of Willow measured a wind gust of 59 mph at 0105 CST. This heatburst blew a shed into a fence on the west side of Mangum and blew a utility barn across a field northwest of Jester in Greer County. On Jester Road, a swing set was also blown across a field with the slide found 0.75 miles away from its original position. Trees were downed in Mangum causing electrical lines to also be downed. A bottle calf operation northwest of Willow, one mile north of the Greer-Beckham county line, had many of the calf huts blown around. In Harmon County, several high line power poles were downed near Vinson.Temperatures at several mesonet locations increased during this heatburst. The mesonet site near Mangum rose to 99 degrees at 0115 CST. Winds gusted as high as 53 mph at this location along with dewpoints falling from the low to mid 60s before 0100 CST to 39 degrees at 0115 CST. The temperature at the mesonet site 10 ENE of Willow rose from 80 degrees to 95 degrees while the mesonet site near Hollis recorded a slight increase in temperature from 80 degrees to 85 degrees during the heatburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 8:30 PM CST, 4 hours earlier.

Area forecast discussion, Jun 22, 8:30 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
930 PM CDT SUN JUN 22 2003

CONVECTION OVER WEST TEXAS HAS MADE ONLY SLOW EASTWARD PROGRESS
TOWARDS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS DURING THE PAST
FEW HOURS. WITH THE LOSS OF THE SUN... WE ARE STARTING TO SEE A
GRADUAL DECREASE IN THE INTENSITY. MEANWHILE... THE DRYLINE IN WEST
TEXAS WAS BEGINNING TO RETREAT TO THE WEST. ALTHOUGH THE INCREASE IN
THE LOW LEVEL JET IS A CONCERN FOR KEEPING WIDEPSREAD TSTMS GOING AS
THEY APPROACH OR MOVE INTO OUR AREA... BELIEVE THE PRESENCE OF
STRONGER CAP EAST OF THE CONVECTION AND INCREASING STABILITY... FROM
THE LOSS OF HEATING... WILL TEND TO MITIGATE THE POSITIVE EFFECTS OF
THE JET. ALTHOUGH WE EXPECT TO SEE A DECLINE IN TSTM ACTIVITY OVER
THE NEXT FEW HOURS... WILL CONTINUE WITH LOW POPS IN OUR FAR
SOUTHWEST ZONES FOR THE POSSIBILITY THAT A FEW STORMS HOLD TOGETHER
LONG ENOUGH TO MOVE INTO THE AREA. WINDS MAY DECREASE A BIT THE NEXT
HOUR OR SO BUT WILL LIKELY INCREASE AGAIN OVER THE WESTERN HALF OF
THE AREA AS THE LOW LEVEL JET PICKS UP.

FCSTID = 32

603 PM CDT SUN JUN 22 2003

SHWRS AND TSTMS HAVE DEVELOPED IN AN AREA OF LOW LEVEL CONVERGENCE
BETWEEN LBB AND CDS LATE THIS AFTERNOON. ALTHOUGH UPPER SUPPORT IS
RATHER WEAK... INSTABILITIES REMAIN RESPECTABLE ACROSS THE AREA.
ALTHOUGH LOOK FOR SHWRS/TSTMS TO WEAKEN LATER THIS EVENING WITH LOSS
OF HEATING... THEY MAY HOLD TOGETHER LONG ENOUGH TO REACH PORTIONS
OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

FCSTID = 32

300 PM CDT SUN JUN 22 2003

SHORT RANGE MODELS...MOST PRONOUNCED ON THE GFS...PICK UP ON
TROPICAL SYSTEM CURRENTNLY MOVING OFF THE WESTERN COAST OF MEXICO.
THIS FEATURE WILL LIKELY BE BROUGHT AROUND FRONT SIDE OF TEXAS
MID/UPPER LEVEL RIDGE...PROVIDING AN ENHANCED SOURCE OF MID LEVEL
MOISTURE. WITH TEMPS PROGD TO BE NEAR 100 OVER W TEXAS AND PORTIONS
OF OUR SOUTHWEST ZONES...DEEP MIXED LAYER WILL PROVIDE ENVIRONMENT
FOR ISOLATED TO SCATTERED THUNDERSTORMS. NO POPS IN FORECAST RIGHT
NOW...SO WILL ADD LOW POPS TO SOUTHWEST SECTIONS. MODELS ALSO WANT
TO BREAK OUT DIURNAL PRECIPITATION MONDAY THROUGH WEDNESDAY OVER
EXTREME SOUTHEAST ZONES...NEAR EDGE OF CAP WITHIN DEEP MOISTURE AXIS.

MEDIUM RANGE MODELS CONVERGING TO SIMILAR SOLUTIONS ON EVOLUTION OF
MIDWEST TROF AND ASSOCIATED SURFACE FRONT FOR MID-LATE WEEK. FRONT
NOW PROGD TO ENTER NORTHERN PORTIONS OF THE FORECAST AREA WEDNESDAY
NIGHT...CONTINUING THROUGH THE FORECAST AREA DURING THE DAY
THURSDAY. STRONG DRY LINE PUSH WITH VERY HOT TEMPS EXPECTED AHEAD OF
FRONT ON WEDNESDAY...ESPECIALLY OUT WEST AS SIG THERMAL RIDGE SETS
UP. HIGH TEMPS ON WEDNESDAY WILL BE RAISED ACCORDINGLY. ISOLATED TO
SCATTERED CONVECTION WILL BE POSSIBLE CENTRAL AND EAST AHEAD OF DRY
LINE WEDNESDAY. LOW POPS ARE IN FORECAST DURING THIS TIME FRAME AND
WILL KEEP THEM GOING. BEST CHANCES FOR WIDESPREAD RAIN APPEARS BE
OVER CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...
THURSDAY INTO FRIDAY. TEMPS WILL ALSO BE TWEAKED DOWNWARD THURSDAY
THROUGH SATURDAY.

OKC   74   95   75   94  /  0    0    0    0
HBR   74   97   75   96  /  0    0    0   10
SPS   75   98   75   96  /  0    0    0   20
GAG   72   97   73   96  /  0    0    0    0
PNC   76   95   76   95  /  0    0    0    0
DUA   73   94   74   93  /  0    0    0   10

FORECAST ID = 11

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 22, 10:55 AM CST, 13 hours 35 minutes before
OKZ004>048-050>052-TXZ083>090-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR TONIGHT.

DISCUSSION...
AN UPPER LEVEL RIDGE WILL BEGIN TO STRENGTHEN ACROSS THE AREA TODAY.
WARMING TEMPERATURES ABOVE THE SURFACE WILL SUPPRESS THUNDERSTORM
ACTIVITY TODAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON WEDNESDAY AND
CONTINUE THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NO HAZARDOUS WEATHER IS ANTICIPATED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Greer

When
June 23, 12:30 AM CST to 1:30 AM CST
Where
Greer forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

High Wind, Beckham

When
June 23, 12:30 AM CST to 1:30 AM CST
Where
Beckham forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

High Wind, Harmon

When
June 23, 12:30 AM CST to 1:30 AM CST
Where
Harmon forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

High Wind, Washita

When
June 23, 12:30 AM CST to 1:30 AM CST
Where
Washita forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362752, 5362753, 5362754, 5362755.